Illinois, 2023

Dust Storm in Illinois, May 1, 2023

May 1, 2023 · NWS LSX · 1 event in 1 county or zone

Northwest winds gusting from 35-40 mph lofted dust from newly plowed farm fields resulting in near zero visibility across portions of northern Montgomery County, southern Sangamon County, and southwestern Christian County in Illinois. The blowing dust significantly reduced visibility across portions of I-55 from Zanesville (Montgomery County) north to Glenarm (Sangamon County WFO ILX), causing…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
37
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Northwest winds gusting from 35-40 mph lofted dust from newly plowed farm fields resulting in near zero visibility across portions of northern Montgomery County, southern Sangamon County, and southwestern Christian County in Illinois. The blowing dust significantly reduced visibility across portions of I-55 from Zanesville (Montgomery County) north to Glenarm (Sangamon County WFO ILX), causing major accidents and resultant road closures. The first accident occurred around 10:55 am. Seventy-two vehicles were involved in the crashes with 8 deaths, which happened along a 2-mile stretch of I-55. Two semi trucks also caught fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 1, 4:46 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, May 1, 4:46 AM CST, 4 hours 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
546 AM CDT Mon May 1 2023

.SHORT TERM... (Through Tuesday Night)
Issued at 300 AM CDT Mon May 1 2023

Windy and "relatively" cool will remain the main weather story for
today. Deep cyclonic flow will remain present across the region
thanks to the large upper low over the Great Lakes region. The
question for today is how strong will the wind gusts get? Wind
gusts/peak winds on Sunday were a bit higher than anticipated due
to a bit deeper mixing and good momentum transport from the top of
the mixed layer. The surface pressure gradient today is similar to
yesterday, and once again today we will see deep mixing to a
height of nearly 2km. Soundings however suggest that the winds at
the top of the mixed layer for most of the area will be weaker
than yesterday and thus momentum transport won't be as great.
Winds will increase pretty quickly after sunrise and much of the
area will see gusts of 35-40 mph. The highest wind gusts of 40-45
mph and where we might see a few gusts top 45 mph will be from
northeast MO/west central IL skirting STL into south central IL.
Highs today should be a bit warmer than yesterday due to fewer
clouds. The wind/gusts will diminish again early this evening
with cooler lows expected due to a lack of clouds and less wind.

An omega block will become well established across the CONUS late
tonight into Tuesday. We remain under the influence of the slow
eastward migrating eastern lobe/upper low and thus still maintain
deep cyclonic flow on Tuesday. The continuation of this flow
regime coupled with another day of deep mixing will make for
another rather breezy day on Tuesday. However winds/gusts should
be less than today. Temperatures will also nudge upward a few
degrees, but will remain below normal for early May.

The height and pressure gradient will decrease on Tuesday night
into early Wednesday morning with the axis of an elongated
surface high pressure system moving into eastern KS by daybreak
Wednesday. The combo of clear skies and much lighter winds should
make Tuesday night/Wednesday morning the coolest in the next 7
days, and maybe the coolest until next fall. Lows will fall into
the upper 30s, and maybe mid 30s, in parts of the Ozarks and
western CWA, and thus we might see some patchy frost in sheltered
areas.

Glass

.LONG TERM... (Wednesday through Sunday)
Issued at 300 AM CDT Mon May 1 2023

A pattern change will take place during the latter part of the
week leading to a break down of the omega block and eventual
progression of the flow. Starting on Wednesday we will still see
northwest flow but continued rising heights and moderating
temperatures. There is much less spread in guidance with the large
scale pattern on Thursday-Friday, with a low amplitude upper
level ridge moving into the lower-middle MS Valley from the
Plains. A series of weak disturbances tracking eastward within the
apex of the ridge, along with an evolving quasi-stationary
boundary, and moisture transport/lift via a southwesterly LLJ
should bring an increasing chance of showers and a few
thunderstorms. The deterministic models and much of the ensemble
membership from GEFS/EPS/CMC have Thursday night-Friday as the
target for the greatest probability of much needed rainfall. The
greatest instability remains well to the west/southwest and thus
thunder looks limited.

After Friday we could see a chance of showers and thunderstorms on
Sunday as a mobile upper trof originating in the Desert SW ejects
into the MS Valley. The ensemble cluster analysis has a fair
amount of variance on the location, strength, and timing with this
trof leading to low confidence in the details, however it does
appear much better instability should be present. There is also
less overall spread in the NBM temperature guidance supporting
warmer temperatures with highs at or above normal for the weekend.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 544 AM CDT Mon May 1 2023

Strong and gusty northwest winds gusting from 28-33 kts will be
the main element today. The winds should increase quickly by 14z
and diminish quickly between 00-02z. VFR flight conditions are
expected through the forecast period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 1, 2:43 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Mon May 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There a chance of thunderstorms across parts of the area Thursday
afternoon through Friday evening.

There is another chance of thunderstorms across parts of the area
Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Montgomery

When
May 1, 9:45 AM CST to 2:00 PM CST
Where
Montgomery forecast zone
Deaths
8 direct, 0 indirect
Injuries
37 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Northwest winds gusting from 35-40 mph lofted dust from newly plowed farm fields resulting in near zero visibility across portions of northern Montgomery County in Illinois. The blowing dust significantly reduced visibility across portions of I-55 from Zanesville (Exit 63) north to Glenarm (Exit 83 Sangamon County in WFO ILX), causing major accidents and resultant road closures. The first accident occurred around 10:55 am. Seventy-two vehicles were involved in the crashes that occurred in Montgomery County with 8 deaths, which happened along a 6-mile stretch of I-55 (between mile markers 72 and 78). Two semi trucks also caught fire. Also, 37 people, ages 2 to 80, were transported to area hospitals with injuries ranging from minor to critical.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, Montgomery2023-05-1681FemaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0164MaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0188FemaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0173MaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0155MaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0154FemaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0158MaleVehicle/Towed TrailerDirect
Dust Storm, Montgomery2023-05-0171FemaleVehicle/Towed TrailerDirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103305.